Florida, 2018

Damaging Winds and Lightning Strike in Florida, August 17, 2018

August 17, 2018 · NWS JAX · 8 events in 4 counties and zones

SW steering flow and cooler 500 mb temperatures of -7C to -9C combined moisture and instability over the area which triggered strong to pulse severe storms along sea breeze and outflow mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

SW steering flow and cooler 500 mb temperatures of -7C to -9C combined moisture and instability over the area which triggered strong to pulse severe storms along sea breeze and outflow mergers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 2:55 PM EST, 1 minute earlier.

Area forecast discussion, Aug 17, 2:55 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
355 PM EDT Fri Aug 17 2018

.NEAR TERM...(Rest of today-tonight)...
Scattered to numerous showers and storms will continue to develop
and propagate north to northeast in an unstable and moist airmass.
Mesoanalysis showed SBACPE of 3000-4000 J/kg and PWATs of 2 inches.
So enough instability and DCAPE to produce gusty winds up to 40-
60 mph and high rainfall rates to produce localized flooding. Storms
may tend to shift on off to the north-northeast and move toward the
coast in the evening hours. Most activity will be dissipated by
11pm-midnight. Overnight lows tonight in mid 70s.

.SHORT TERM.../Saturday through Monday...

Mid-upper ridge will remain nearly stationary across the central FL
peninsula during the weekend with some drier air moving in from the
south and southeast affecting central and srn parts of the forecast
area. GFS shows PWATs generally in the 1.4 to 1.6 inch range with
this dry air helping to curtail POPs a bit. Deep southwest flow will
allow for dominant west coast seas breeze during the day. At this
time...anticipate rain chances about 20-30 percent for northeast FL
and generally in the chance range (30-40 percent) for southeast GA
this weekend. Slightly above normal temperatures will prevail.
Sunday night into Monday...guidance is suggesting a surge of
moisture coming up from the south which should enable a better
chance of showers and storms for Monday afternoon and actually for
northeast FL with POPs to about 30-40 percent while southeast GA
values shift downward to around the 20-30 percent range. Highs in
the lower 90s forecast for Monday.

.LONG TERM...Tuesday through Friday...
The general trend for the extended is that a mid to upper level
trough will dig into the ern U.S./East Coast with an associated
cold front and prefrontal trough making as far as south as the
southeast GA area and coastal SC. Relatively moist, and deep
southwest to west wind flow will produce scattered showers
and storms each day up through late Wed. Drier air may move in
from the northwest, per the GFS, by Wed evening and Thu but not all
the way through the region. For now...with the Euro model showing
much wetter conditions as the front stalls near the area will
maintain at least climo POPs Thu and Fri. Temperatures will remain
at or slightly above normal through the period.

&&

.AVIATION..
Mainly VFR conds outside of convection for the TAF sites. Scattered
sea breeze convection as it moves inland with best chances
at JAX/VQQ/GNV and have kept TEMPO MVFR CIGS/VSBYS and gusty winds
to around 30 knots possible. Shower chances end earliest at
the coast between 22-00z, while convection chances will linger at
inland TAF sites until 00-02z. Lingering high clouds during the
overnight hours with some light fog possible at GNV/VQQ but chances
too low to include in the TAFs at this time.

&&

.MARINE...
High pressure ridge axis will remain mainly south of the
waters through middle of next week providing for southerly flow over
the local waters and a chance of a shower and/or thunderstorm.
SSW winds 10-15 kts will prevail over the waters, becoming onshore
near the coast with the sea breeze each afternoon. Combined seas 3
ft or less.

Rip Currents: Moderate risk of rip current rest of today. Lower risk
for SE GA expected this weekend with moderate risk for NE
FL where longer period ESE swells will continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  91 /  50  30  20  40
SSI  77  90  76  90 /  30  10  10  20
JAX  74  92  74  93 /  20  30  10  20
SGJ  75  91  74  90 /  10  20  10  20
GNV  73  92  74  93 /  30  30   0  20
OCF  73  92  73  93 /  20  20  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

ARS

In the hours before

Special weather statement, Aug 17, 1:40 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT FRI AUG 17 2018

FLZ040-171915-
Marion FL-
240 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort McCoy. This storm was nearly stationary.

Wind gusts of up to 40 can be expected along with frequent lightning.

Locations impacted include...
Fort McCoy and Burbank.

LAT...LON 2946 8201 2946 8178 2927 8178 2927 8201
TIME...MOT...LOC 1840Z 208DEG 2KT 2936 8189

MCGINNIS
Special weather statement, Aug 17, 1:59 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT FRI AUG 17 2018

FLZ036-171930-
Alachua FL-
259 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA COUNTY UNTIL
330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newnans Lake, or 7 miles east of Gainesville, moving northwest at 10
mph.

Wind gusts up to 50 mph can be expected along with frequent
lightning.

Locations impacted include...
Gainesville, Gainesville Airport, Newnans Lake and University Of
Florida.

LAT...LON 2968 8212 2963 8213 2959 8219 2966 8241
      2982 8230
TIME...MOT...LOC 1858Z 112DEG 9KT 2966 8221

MCGINNIS
Special weather statement, Aug 17, 2:14 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 PM EDT FRI AUG 17 2018

FLZ025-032-171945-
Inland Duval FL-Clay FL-
314 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
345 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleburg, moving northwest at 10 mph.

Wind gusts up to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Middleburg, Doctors Inlet, Lakeside, Kingsley, Oakleaf Plantation,
Camp Blanding, Bellair-Meadowbrook Terrace, Penney Farms and Asbury
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3001 8175 2994 8187 2995 8205 3019 8205
      3019 8175
TIME...MOT...LOC 1914Z 137DEG 26KT 3003 8185

MCGINNIS
Special weather statement, Aug 17, 2:41 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT FRI AUG 17 2018

FLZ023-025-031-032-172015-
Inland Duval FL-Baker FL-Bradford FL-Clay FL-
341 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...
SOUTHEASTERN BAKER...NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxville, or 7 miles northwest of Middleburg, moving north at 10 mph.

Wind gusts up to 50 mph can be expected along locally heavy rainfall.

Locations impacted include...
Middleburg, Macclenny, Glen St. Mary, Maxville, Baldwin and Lawtey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8199 2999 8208 3011 8215 3012 8214
      3014 8214 3014 8217 3026 8224 3031 8205
      3027 8205 3033 8198 3034 8196 3005 8188
TIME...MOT...LOC 1940Z 161DEG 24KT 3011 8202

MCGINNIS
Special weather statement, Aug 17, 2:44 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT FRI AUG 17 2018

FLZ032-033-172015-
Clay FL-Inland St. Johns FL-
344 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES UNTIL 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs, moving north at 10 mph.

Wind gusts up to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Green Cove Springs, Fruit Cove, Fleming Island and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 8156 2994 8166 3012 8176 3013 8169
      3012 8168 3013 8163 3013 8160 3012 8157
      3012 8154 3010 8154 3010 8152 2996 8148
TIME...MOT...LOC 1943Z 163DEG 14KT 3001 8160

MCGINNIS
Special weather statement, Aug 17, 2:54 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
354 PM EDT FRI AUG 17 2018

FLZ025-172030-
Inland Duval FL-
354 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUVAL COUNTY UNTIL
430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or 10 miles west of Jacksonville, moving northwest at 15
mph.

Wind gusts of 40 to 50 mph can be expected along with locally heavy
rainfall.

Locations impacted include...
Cecil Field, Cisco Gardens, Normandy, Baldwin, Jacksonville Heights
and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3019 8195 3033 8198 3048 8182 3020 8168
TIME...MOT...LOC 1953Z 151DEG 14KT 3030 8183

MCGINNIS

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 17, 2:56 PM EST
Where
Duval County, Simpson Yard
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
30.350, -81.730

A wire was blown down near Edgewood Avenue and W 12th Street. The time of damage was based on radar imagery and the cost of damage was estimated.

Thunderstorm Wind, Alachua

When
August 17, 2:58 PM EST
Where
Alachua County, 1.51 mi NNW of Dayville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.650, -82.390

A tree was blown down on NW 46th Street. The time of damage was based on radar and the cost was estimated.

Thunderstorm Wind, Alachua

When
August 17, 3:26 PM EST
Where
Alachua County, 2.4 mi SSW of Arredonda
Measured
49 kt (56 mph) estimated gust
Property damage
$10
Reported by
Trained Spotter
Coordinates
29.570, -82.440

A spotter estimated wind gusts near 60 mph which blew down some branches. Pea size hail was also observed. The cost of tree damage was estimated.

Thunderstorm Wind, Columbia

When
August 17, 3:50 PM EST
Where
Columbia County, 0.6 mi E of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.920, -82.710

Thunderstorm wind gusts damaged some property in the Holling Woods Estate Neighborhood.

Thunderstorm Wind, Columbia

When
August 17, 3:53 PM EST
Where
Columbia County, 1.38 mi N of Ellisville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.020, -82.600

Numeorus trees were blown down across the county. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
August 17, 3:57 PM EST
Where
Nassau County, 2.39 mi NNW of Kent
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.550, -81.990

A tree was blown down near the intersection of County Road 121 and Charles Green Road. The cost of damage was estimated.

Thunderstorm Wind, Columbia

When
August 17, 4:01 PM EST
Where
Columbia County, 5.56 mi S of Ellisville
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.920, -82.590

A couple trees and several limbs were blown down near the Oleno State Park ranger office. The time of damage was based on radar.

Lightning, Nassau

When
August 17, 4:30 PM EST
Where
Nassau County, 0.69 mi N of Hilliard
Property damage
$100
Reported by
911 Call Center
Coordinates
30.690, -81.920

Lightning struck a tree and caused a small fire near US Highway 1 and Wade Drive. The cost of damage was unknown but estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781951, 781952, 781957, 781953, 781954, 781955, 781956, 781950.